First Aid for Allergies
Allergies can be described as an altered reaction; it is an inappropriate and harmful response of the body's defense mechanism to substances that are normally harmless. These substances may be touched, swallowed, inhaled or injected. The allergy may exhibit itself in a number of ways and in some cases there may be more than one allergic reaction.
There is little that a first aider can do except to provide simple relief.
When to see a doctor:
- The allergy causes severe discomfort and symptomatic relief cannot be achieved.
- If the casualty is not asthmatic, but an asthma-like reaction occurs.
- Symptoms last for more than 48 hours.
- Swelling affects the face or neck.
- If the casualty becomes generally unwell (e.g. he develops a fever).
- If you have any doubts, always contact a medical practitioner.
When to seek medical advice:
- The rash is accompanied by other symptoms like fever or pain.
- The rash may be associated with the taking of medication.
- The rash is recurrent.
- The rash becomes infected.
- The rash causes severe discomfort or distress or it lasts for more than 24 hours.
- Advice the casualty not to scratch the rash.
- Apply a cold compress or calamine lotion.
- If the rash is possibly caused by prescription medication, do not discontinue use without seeking medical advice.
Asthma attacks are sudden and alarming, both to the casualty and onlookers. Many asthmatics carry medication which they take during asthma attacks. This is usually taken as an inhaler.
You will notice difficulty with breathing especially when the casualty breathes out.
You may notice:
- A wheezing sound on breathing out.
- Increased heart beat.
- Increased pulse rate.
- Speaking in short sentences or single words.
- Increasing anxiety and restlessness.
- Help the casualty to lie down and lean forward onto a table or similar support.
- If possible, provide fresh air for the casualty.
- Loosen any tight clothing.
- Encourage the casualty to keep calm and to take even breaths.
When to seek help:
- The casualty is exhausted to the point of collapsing.
- The casualty’s breathing is distressed.
- The casualty’s usual medication does not provide
This is an allergic reaction that has a body-wide response to a substance, most commonly nuts, shellfish, penicillin and iodine. It is a serious condition that could be fatal. Most people know that they are super sensitive to certain foods, medication etc., and might have the necessary antidote with them. Others, however, might not know when they have developed this very dangerous allergic response.
You may notice:
- A wide spread body rash.
- Swelling, particularly on the face and neck.
- Profound anxiety.
- A fast pulse.
- Feeling of a tight chest.
- Difficulty breathing.
- Collapse and unconsciousness.
- If the casualty carries an antidote, help to administer it as a priority.
- Dial emergency services.
- Help the casualty to rest in the most comfortable sitting position.
- If the casualty becomes unconscious, check that the airway is open; ensure that the casualty is breathing and that there is a carotid pulse present.